The U.S. Food and Drug Administration (FDA) recently issued a warning to pharmacists and other medical professionals of the potential for confusion between two medications on the market, Durezol and Durasal. Although they have similar-sounding names, the two drugs have very different purposes. Durezol is an FDA-approved prescription eye medication consisting of a 0.05% solution of difluprednate ophthalmic emulsion. In short, it is a highly-diluted solution of a medication used with eye surgery patients. Durasal, on the other hand, is used to treat warts, and it consists of a 26% solution of salicylic acid. This means it has a high concentration of a rather caustic acid. Putting Durasal into your eyes is not a good idea.
The FDA normally reviews drug names to check for potential conflicts like this. Durasal entered the market shortly after the FDA approved Durezol, but it never went through the FDA's approval process. When the FDA was considering Durezol, therefore, it had no way of knowing of the possible naming conflict. The FDA reportedly asked Durasal's manufacturer to initiate a recall of the drug while the FDA assesses the risk to patients posed by the similar drug names, but says it has not received a response.
As an image of the two drugs' packaging posted at the Consumerist‘s website shows, the two drugs have vaguely similar color schemes in their packaging but very different design. The main distinguishing factor is the all-caps warning on the Durasal box that states the product is “NOT FOR USE IN EYES.” It is not clear if this warning appears on the medication bottle itself, or if pharmacists dispensing Durasal even keep it in the original container. For at least one person in New York City, the warning was not enough.
Queens resident Smith Maceus went to a Walgreens pharmacy after a routine surgical procedure on his eye, intending to fill a prescription from his eye doctor for eye drops. The pharmacist allegedly gave him a bottle of Durasal instead of the prescribed Durezol. He has filed a $1 million lawsuit against Walgreens over the incident, claiming that the pharmacy's error caused him “grievous personal injury.”
An incident in Arizona in 2010 demonstrates the importance of closely checking labels and other packaging on medications, especially ones that treat delicate areas such as the eyes. A woman recovering from cataract surgery reportedly confused a bottle of superglue for her eye drops. She reportedly required the assistance of paramedics to pry her eyelids apart and remove the adhesive material. She told local news that the bottles look almost identical, and that she simply confused them. It is possible that her vision, while in recovery from cataract surgery, was not very good.
The following case is successfully handled in Connecticut courts by Attorney Levin.
There are no comments for this post. Be the first and Add your Comment below.
Leave a Comment